Lack of sexual desire

By Dr. Marie Hartwell-Walker

Q: In the past 2-3 years I’ve been experiencing lack of sexual desire, but haven’t talked to anybody about it, as I am extremely embarrassed to talk to my family doctor about it (she’s very impatient, doesn’t make me feel comfortable enough). I used to want to have sex often while dating/engaged to my husband and in the beginning of the marriage (I’ve been married for almost 5 years now). I do not think my husband is unattractive (quite the opposite), but I just really do not feel like doing anything sexual with him. I take Tricyclen-Lo as my birth control and wonder if that could be part of the problem? I have stopped taking the pill for two months (about two months ago) to see if any changes would occur, but nothing changed, so I went back on it. Please help, I am extremely worried that my husband will end up getting fed up and will leave me. What should I do? Thanks in advance.

A: If you’re not comfortable with your doctor and don’t think you can talk with her about it, you should get another doctor. You and your doctor need to be a health care team, whatever the issue. I strongly suspect your birth control is the problem because you find your husband attractive, you used to have an active sex life, and you don’t report any major strife in your marriage. Among the side effects for Tricyclen-Lo are symptoms of depression. A common symptom of depression is reduced or lack of sexual desire. What I don’t know is how long it takes for the hormones to get entirely out of your system. I’m guessing that two months isn’t long enough. A pharmacist can probably tell you for sure. I hope you will find a doctor who can advise you about alternative methods of birth control.

I wish you well.
Dr. Marie

Photo

 

 

Last reviewed: By John M. Grohol, Psy.D. on 8 Dec 2008

APA Reference
Hartwell-Walker, D. (2008). Lack of sexual desire. Psych Central. Retrieved on September 1, 2014, from http://psychcentral.com/ask-the-therapist/2008/12/08/lack-of-sexual-desire/